Alert archive / Montana / Heavy Snow Warnings in 2007

Heavy Snow Warning 1, NWS Missoula, MT

January 2, 20077 counties in Montana; Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this heavy snow warning at Jan 2, 2007, 2:26 PM MST for 7 counties in Montana; Clearwater County, Idaho County, Idaho. It took effect at Jan 2, 2007, 5:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2007, 2:26 PM MST (21:26 UTC)
In effect from
Jan 2, 2007, 5:00 PM MST
Expired
Jan 2, 2007, 11:33 PM MST
In force
7 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Flathead County, MT, Granite County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 43 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2007-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2007-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 650 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
650 m²/s²
0-3 km storm-relative helicity
740 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this heavy snow warning went out at Jan 2, 10:38 AM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Jan 2, 10:38 AM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1038 AM MST TUE JAN 2 2007

.DISCUSSION...ADDITIONAL FORECAST UPDATES HAVE BEEN ISSUED TO
REMOVE WINTER WEATHER ADVISORIES MISSOULA/BITTERROOT
VALLEYS...FLATHEAD/MISSOULA VALLEYS...GLACIER PARK REGION...AND
LOWER CLARK FORK REGION TODAY. TEMPERATURES WILL CONTINUE TO SLOWLY
MODERATE INTO THE AFTERNOON.

&&

.AVIATION...A MOIST WESTERLY FLOW WILL CONTINUE TO PRODUCE
MOUNTAIN OBSCURATIONS AT TIMES THROUGH TONIGHT. VALLEY COLD POOLS
ARE QUICKLY ERODING AND FREEZING PRECIPITATION SHOULD END THIS
MORNING. SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... /ISSUED 842 AM MST TUE JAN 2 2007/

DISCUSSION...WARMER AIR IS SURGING NORTHWARD THROUGH MANY OF THE
VALLEYS OF WESTERN MONTANA TUESDAY MORNING. THIS WARMER AIR IS
QUICKLY TURNING PRECIPITATION TO RAIN. HOWEVER...A FEW COLD POOLS
ARE PERSISTING IN NORTHWEST MONTANA AND THE MISSOULA VALLEY AND
OTHER VALLEYS EASTWARD TO SEELEY LAKE. HOWEVER..THE WARMING TREND
WILL CONTINUE AND WE WILL PROBABLY CANCEL MOST WINTER WEATHER
ADVISORIES THIS MORNING. FORECASTS MAY ALSO BE FURTHER MODIFIED TO
INCREASE TEMPERATURES TODAY AND TONIGHT. THE MILD WESTERLY
FLOW...WITH LOTS OF MOISTURE CONTINUES THROUGH TONIGHT. THERE IS LITTLE
CHANCE OF MUCH SIGNIFICANT COOLING INTO WEDNESDAY MORNING.

PREV DISCUSSION... /ISSUED 551 AM MST TUE JAN 2 2007/

UPDATE...UPDATED THE LOWER CLARK FORK AREA AND
MISSOULA/BITTERROOT VALLEYS TO INCLUDE HIGHER CHANCES FOR LIGHT
FREEZING RAIN AND INCLUDED THESE AREAS IN THE WINTER WEATHER
ADVISORY. SEE GTFWSWMSO FOR FURTHER INFORMATION.

PREV DISCUSSION... /ISSUED 338 AM MST TUE JAN 2 2007/

DISCUSSION...TODAY THROUGH WEDNESDAY NIGHT...MOIST AND RELATIVELY WARM
WESTERLY FLOW ALOFT CONTINUES OVER THE PACIFIC NORTHWEST AND
NORTHERN ROCKIES EARLY THIS MORNING AHEAD OF A STRONG PACIFIC
TROUGH. LATEST RADAR DATA AND SURFACE OBSERVATIONS INDICATING
THE WINTER WEATHER ADVISORY ISSUED FOR TODAY OVER NORTHWEST
MONTANA FOR SNOW AND LOCAL AREAS OF FREEZING RAIN A GOOD CALL.
DECIDED TO REMOVE THE LOWER CLARK FORK ZONE FROM THE ADVISORY WITH
PRECIPITATION MOVING NORTH OF THIS AREA DURING THE DAY. ISSUED A WIND
ADVISORY FOR THE HELLS CANYON AND CAMAS PRAIRIE AREAS FOR THIS
AFTERNOON. WIND OBSERVATIONS IN THE HELLS CANYON/SALMON RIVER
REGION INDICATING THE SOUTH WINDS HAVE ALREADY BEGUN BLOWING AND
WITH THE GRANGEVILLE TEMPERATURE HOVERING NEAR FREEZING...SUSPECT
THE STRONGER WINDS WILL MAKE IT TO THE SURFACE IN ALL AREAS BY
AFTERNOON. THE MAIN PORTION OF THE UPPER TROUGH AND THE
ASSOCIATED COLD FRONT WILL MOVE THROUGH NORTHERN IDAHO AND WESTERN
MONTANA TONIGHT. A GOOD BURST OF SNOW IS EXPECTED ALONG AND JUST
BEHIND THE FRONT TONIGHT HAS THE POTENTIAL TO BRING SIGNIFICANT
SNOWFALL TO ELEVATIONS ABOVE 4500 FEET IN THE NORTHERN CLEARWATER
MOUNTAINS EAST INTO NORTHWEST AND WEST-CENTRAL MONTANA TONIGHT.
ISSUED A WINTER STORM WATCH FOR THESE AREAS AS A RESULT. SEE
GTFWSWMSO FOR DETAILS.

NO REAL BREAK IN THE ACTION WEDNESDAY AS THE COLD FRONT STALLS
OVER WEST- CENTRAL MONTANA DURING THE AFTERNOON AND THE MOIST
SOUTHERLY FLOW AHEAD OF THE NEXT STORM SYSTEM BRINGS MORE RAIN AND
HIGHER ELEVATION SNOW TO MAINLY NORTHERN IDAHO...WEST-CENTRAL AND
SOUTHWEST MONTANA. A STRONG SURFACE LOW ASSOCIATED WITH THE NEXT
PACIFIC STORM SYSTEM IS FORECAST TO PASS OVER A LOOKOUT PASS TO
MISSOULA TO DRUMMOND LINE WEDNESDAY NIGHT...WITH MODERATE TO HEAVY
SNOW A GOOD BET IN THE HIGHER ELEVATIONS OF NORTH CENTRAL IDAHO
AND WEST- CENTRAL MONTANA. SNOW LEVELS WILL START OFF ABOVE 4000
FEET IN THE CLEARWATER MOUNTAINS AND LOWER CLARK FORK REGION AND
ABOVE 5500 FEET IN THE SOUTHERN CLEARWATERS AND BITTERROOT
RANGE...BEFORE RAPIDLY FALLING RAPIDLY FALLING THE VALLEY FLOORS
AFTER MIDNIGHT. THE MOUNTAINS OF NORTHWEST MONTANA WILL EXPERIENCE
SNOWFALL BUT MORE SIGNIFICANT SNOWFALL IS EXPECTED FARTHER TO THE
SOUTH.

THURSDAY THROUGH MONDAY...COLD AIR ALOFT CONTINUES TO FILTER INTO
THE REGION DURING THE DAY THURSDAY. THIS INSTABILITY ALONG WITH
RESIDUAL MOISTURE WILL PRODUCE SCATTERED SNOW SHOWERS FOR MOST
AREAS. A SHORT- LIVED RIDGE OF HIGH PRESSURE MOVES OVER THE AREA
ON FRIDAY BUT THE NEXT STRONG PACIFIC STORM SYSTEM MOVES INTO THE
AREA FRIDAY NIGHT AND SATURDAY. LATEST DATA INDICATING THAT THE
AIRMASS WILL REMAIN COLD AND KEEP PRECIPITATION SNOW FOR THE
VALLEYS SATURDAY AND AGAIN FOR SUNDAY...WITH SIGNIFICANT
ACCUMULATION POSSIBLE IN THE VALLEYS OF NORTHWEST AND WEST-CENTRAL
MONTANA.

AVIATION...A LOW STRATUS CLOUD DECK WILL REMAIN OVER THE AREA
THROUGH THE NIGHT AS PACIFIC MOISTURE STREAMS OVER THE REGION.
KGPI AND THE NORTHERN HALF OF TWEB ROUTE 336 WILL BE ESPECIALLY IMPACTED.
MOUNTAINS AND PASSES WILL BE OBSCURED BY CLOUDS AND LIGHT PRECIPITATION.
FREEZING RAIN WILL ALSO AFFECT THE VALLEYS OF NORTHWEST MONTANA
THIS MORNING... MAKING RUNWAY SURFACES AT KMSO AND KGPI SLICK.
PLEASE SEE APPROPRIATE TAFS AND TWEBS FOR FURTHER INFORMATION.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM 5 PM MST THIS AFTERNOON THROUGH LATE
     TONIGHT ABOVE 4500 FEET FOR KOOTENAI/CABINET REGION-LOWER
     CLARK FORK REGION-WEST GLACIER REGION.

     WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR
     KOOTENAI/CABINET REGION.

     WINTER WEATHER ADVISORY UNTIL 1 PM MST THIS AFTERNOON FOR
     POTOMAC/SEELEY LAKE REGION.

     WINTER STORM WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING
     FOR POTOMAC/SEELEY LAKE REGION.

ID...WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR LOWER HELLS
     CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.

     WINTER STORM WATCH FROM 4 PM PST THIS AFTERNOON THROUGH LATE
     TONIGHT ABOVE 4500 FEET FOR NORTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM...BAUCK
LONG TERM....99
AVIATION...BAUCK
Hazardous weather outlook, Jan 2, 9:10 AM MST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
910 AM MST TUE JAN 2 2007

IDZ005>010-MTZ001>007-043-031200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
910 AM MST TUE JAN 2 2007 /810 AM PST TUE JAN 2 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

PLEASE SEE GTFWSWMSO FOR WINTER RELATED HEADLINES FOR THE SHORT
TERM.  PLEASE SEE GTFNPWMSO FOR WIND RELATED HEADLINES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PACIFIC WEATHER SYSTEM IS EXPECTED TO MOVE ACROSS NORTHERN IDAHO
AND WESTERN MONTANA WEDNESDAY NIGHT PRODUCING ANOTHER ROUND OF MOUNTAIN
SNOW. TRAVELERS SHOULD BE PREPARED FOR WINTER DRIVING CONDITIONS
OVER MOST MOUNTAIN PASSES. DETAILS ABOUT WINTER STORM WATCHES OR
WARNINGS CAN BE FOUND UNDER THE GTFWSWMSO PRODUCT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 4:57 AM MSTWinter Storm WatchMSOFlathead, Granite, Lake, Lincoln, Mineral, Missoula and 2 more9 hr
Jan 2, 5:37 AM MSTWind AdvisoryMSOFlathead, Lake, Sanders22 hr
Jan 2, 2:26 PM MSTSnow AdvisoryMSOFlathead, Granite, Lake, Lincoln, Missoula, Powell and 1 more18 hr

Nearby

Heavy Snow Warnings in Montana, 2007Heavy Snow Warnings in Idaho, 2007Every heavy snow warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.